Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 48, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2015, 4:18 PM MDT for Tooele County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2015, 4:18 PM MDT (22:18 UTC)
- Expired
- Aug 11, 2015, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 97 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
321
WGUS55 KSLC 112224
FFWSLC
UTC045-120115-
/O.NEW.KSLC.FF.W.0048.150811T2218Z-150812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT TUE AUG 11 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL TOOELE COUNTY IN UTAH...
* UNTIL 715 PM MDT
* AT 418 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE PATCH SPRINGS BURN AREA. AN ESTIMATED HALF
INCH OR MORE OF RAINFALL IS EXPECTED TO FALL ON THE BURN SCAR.
THIS AREA IS VERY SUSCEPTIBLE TO DEBRIS FLOW OVER SR 196 AND SR
199 DUE TO RECENT FIRES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4052 11263 4032 11256 4027 11264 4029 11276
4053 11277
$$
VERZELLA2 follow-up statements
844
WGUS75 KSLC 120029
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 PM MDT TUE AUG 11 2015
UTC045-120115-
/O.CON.KSLC.FF.W.0048.000000T0000Z-150812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
625 PM MDT TUE AUG 11 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
EAST CENTRAL TOOELE COUNTY...
AT 625 PM MDT...RAINFALL OVER THE PATCH SPRINGS BURN SCAR HAS
DIMINISHED...HOWEVER...IT IS INFERRED THAT SUFFICIENT INTENSE
RAINFALL FALLEN EARLIER HAS PRODUCED A DEBRIS FLOW FROM THE SCAR.
IF YOU ARE TRAVELING THROUGH SR 196 OR SR 199 IN THE SKULL VALLEY
AREA...PLEASE USE CAUTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4052 11263 4032 11256 4027 11264 4029 11276
4053 11277
$$
MCINERNEY743
WGUS75 KSLC 120108
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
707 PM MDT TUE AUG 11 2015
UTC045-120117-
/O.EXP.KSLC.FF.W.0048.000000T0000Z-150812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
707 PM MDT TUE AUG 11 2015
...THE FLASH FLOOD WARNING FOR EAST CENTRAL TOOELE COUNTY WILL EXPIRE
AT 715 PM MDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 4052 11263 4032 11256 4027 11264 4029 11276
4053 11277
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:42 PM MDT, 36 minutes earlier.
Area forecast discussion, Aug 11, 3:42 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 342 PM MDT TUE AUG 11 2015 .SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER OF THE WEEK. && .SHORT TERM (THROUGH 06Z FRIDAY)...DEEP LAYER SOUTHERLY FLOW REMAINS IN PLACE ACROSS THE GREAT BASIN THIS AFTERNOON...WHICH IS ADVECTING RICH MONSOONAL MOISTURE NORTHWARD ACROSS THE FORECAST AREA. ALONG THE NORTHERN PERIPHERY OF THIS MOISTURE SURGE SURFACE DEW POINTS REMAIN IN THE 40S ACROSS NORTHERN UT WITH PW VALUES BETWEEN 0.75 AND 0.90 INCHES. CONVECTION WHICH FIRED EARLIER ACROSS EASTERN NV CONTINUES TO SLOWLY WORK ACROSS NORTHWEST UT ALONG THIS MOISTURE GRADIENT...AND WITH A DEEPER BOUNDARY LAYER OWING TO SLIGHTLY LESS MOISTURE STRONG GUSTY WINDS APPROACHING SEVERE LIMITS WILL REMAIN POSSIBLE WITH THIS ACTIVITY AS IT CONTINUES TO GROW NORTHEASTWARD INTO THE EARLY EVENING HOURS. FURTHER SOUTH DEEPER MOISTURE HAS WORKED INTO SOUTHERN UT WHERE SURFACE DEW POINTS ARE RUNNING IN THE 50S...AND PW VALUES ARE IN EXCESS OF 1 INCH. A WELL DEFINED SHORTWAVE FEATURE WHICH WORKED ITS WAY THROUGH SOUTHERN AZ EARLIER TODAY IS ROTATING NORTHWESTWARD...AND HELPING TO DRIVE AN EXPANSIVE AREA OF CONVECTION ACROSS NORTHERN AZ. THIS ACTIVITY SHOULD SPREAD INTO SOUTHERN UT OVER THE NEXT FEW HOURS...AND ALTHOUGH INSTABILITY WILL LIKELY REMAIN MODEST DUE TO LIMITED DAYTIME HEATING AND MARGINAL MID LEVEL LAPSE RATES...LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE. LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED WEDNESDAY...AS DEEP SOUTHERLY FLOW PREVAILS ACROSS THE GREAT BASIN...MAINTAINING A MOISTURE-RICH AIRMASS ACROSS THE FORECAST AREA. A WAVE WITHIN THIS FLOW IS FORECAST TO LIFT NORTHWARD ALONG THE UT/NV BORDER WHICH WHICH SHOULD ENHANCE PRECIPITATION THROUGHOUT THE DAY AS IT MOVES NORTHWARD. BY THURSDAY SOMEWHAT DRIER AIR ALOFT IS FORECAST TO SPREAD ACROSS THE REGION...HOWEVER WITH AMPLE BOUNDARY LAYER MOISTURE REMAINING IN PLACE THIS COULD WELL YIELD A MORE FAVORABLE SETUP FOR DEEP CONVECTION GIVEN AN INCREASE IN SURFACE HEATING. THE MODELS CURRENTLY DO NOT LIFT ANY SORT OF WAVE NORTHWARD THROUGH THE AREA THURSDAY...SO CONVECTION MAY REMAIN LESS ORGANIZED...AND MORE SCATTERED IN NATURE. .LONG TERM (AFTER 06Z FRIDAY)...THE PACIFIC LOW INCHES NORTHEASTWARD...USHERING A DRIER AND WARMER AIRMASS INTO THE REGION. ENOUGH MID-LEVEL MOISTURE AND INSTABILITY PERSIST TO ENCOURAGE AFTERNOON CONVECTION OVER THE MOUNTAIN SPINES ACROSS THE STATE ON FRIDAY...WITH THE GFS SUGGESTING AN ADDITIONAL THREAT IN THE NORTHWEST CORNER. AS SUCH HAVE ADDED A FEW POPS TO THIS REGION WHILST AWAITING MODEL AGREEMENT FOR ENHANCEMENT. ADDITIONAL FORCING FROM A WEAK WAVE SKIMMING NORTHERN UTAH SUPPORTS THIS POTENTIAL. THIS WAVE WILL PUSH A SURFACE COOL FRONT INTO NORTHERN UTAH FRIDAY EVENING...WHICH LOOKS TO OOZE INTO CENTRAL UTAH BEFORE DECAYING BY SATURDAY...COOLING TEMPS A BIT IN THIS REGION CLOSER TO NORMS. SUBSIDENCE BEHIND THE WAVE SHOULD SUPPRESS AFTERNOON CONVECTION IN THE NORTHWESTERN THIRD OF THE STATE ON SATURDAY...THOUGH CONVECTION POTENTIAL REMAINS OVER THE HIGH TERRAIN FOR THE REMAINDER OF THE REGION. GFS SHOWING A MOISTURE SURGE INTO THE CWA ON SATURDAY...THUS POPS MAY END UP BEING RAISED AS THE WEEK PROGRESSES. THE AXIS OF THE HIGH PRESSURE SYSTEM RETROGRESSES INTO THE GREAT BASIN ON SUNDAY...LOCKING IN A MOSTLY ZONAL FLOW AND SOMEWHAT DRIER AIR FOR THE REMAINDER OF THE WEEKEND...KEEPING TEMPS IN SOUTHERN UTAH RIDING ABOVE NORMALS. SOME RESIDUAL MOISTURE WILL LIKELY PERSIST OVER THE SOUTH AND EAST THROUGH THE WEEKEND...WITH THE BEST CHANCE FOR CONVECTION OVER THE HIGHER TERRAIN. MODELS DIVERGE SIGNIFICANTLY BY MONDAY...WITH THE ECMWF DROPPING A PACIFIC NORTHWEST TROUGH INTO THE NORTHERN ROCKIES WHILE THE GFS PUSHES IT FURTHER OFF THE COAST. HAVE THUS NUDGED POPS TOWARD CLIMO FOR EARLY NEXT WEEK. && .AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN SOUTHERLY THROUGH THE TAF PERIOD WITH A 20 PERCENT CHANCE OF SWITCHING TO THE NORTHWEST THIS AFTERNOON BETWEEN 21-00Z. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS NORTHERN UTAH THIS AFTERNOON...BRINGING GUSTY AND ERRATIC WINDS TO THE TERMINAL BETWEEN 21-02Z. && .FIRE WEATHER...A SURGE OF MONSOONAL MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THROUGH AT LEAST WEDNESDAY. WITH THIS MOISTURE SURGE WILL ALSO COME HIGHER DAYTIME RH VALUES WITH EXCELLENT OVERNIGHT RECOVERY. SOME SLIGHT DRYING IS EXPECTED FOR THE LATTER PORTION OF THE WEEK...HOWEVER THE THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS WILL REMAIN INTO THE UPCOMING WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN/VERZELLA/KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 11, 5:59 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 559 AM MDT TUE AUG 11 2015 UTZ001>016-019>021-517-518-WYZ021-121200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 559 AM MDT TUE AUG 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL CONTINUE TO INCREASE ACROSS THE OUTLOOK AREA FROM THE SOUTH TODAY WITH SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS. LOCAL HEAVY RAIN IS POSSIBLE ALONG WITH THE THREAT OF ISOLATED FLASH FLOODING. THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE ISOLATED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN WEDNESDAY ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA. THESE STORMS WILL ONCE AGAIN BRING A THREAT OF HEAVY RAIN AND A HEIGHTENED POTENTIAL FOR FLASH FLOODING. A SLOW DRYING TREND IS EXPECTED TO START ON THURSDAY AND WILL CONTINUE INTO THE WEEKEND WITH STORMS BECOMING MORE ISOLATED AND LESS LIKELY TO PRODUCE HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 11, 2:44 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 244 PM MDT TUE AUG 11 2015 UTZ005-112145- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 244 PM MDT TUE AUG 11 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 345 PM MDT... AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF KNOLLS...OR 25 MILES SOUTHEAST OF WENDOVER...MOVING NORTHEAST AT 30 MPH. ADDITIONAL STRONG THUNDERSTORMS ARE LOCATED THROUGH WESTERN TOOELE COUNTY. WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. A WIND GUST TO 57 MPH WAS REPORTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... KNOLLS AND CLIVE AND INTERSTATE 80 FROM THE BONNEVILLE SALT FLATS TO WEST OF DELLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3992 11336 4051 11395 4096 11332 4034 11261 TIME...MOT...LOC 2043Z 231DEG 24KT 4059 11358 CRK
Special weather statement, Aug 11, 3:46 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 346 PM MDT TUE AUG 11 2015 UTZ003-005-112245- GREAT SALT LAKE DESERT AND MOUNTAINS UT- SALT LAKE AND TOOELE VALLEYS UT- 346 PM MDT TUE AUG 11 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOOELE AND SOUTH CENTRAL BOX ELDER COUNTIES UNTIL 445 PM MDT... AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CLIVE...OR 22 MILES WEST OF GRANTSVILLE...MOVING NORTH AT 30 MPH. WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... GRANTSVILLE...DUGWAY...KNOLLS...CLIVE...DELLE AND ERDA INCLUDING INTERSTATE 80 FROM KNOLLS TO NEAR GRANTSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4014 11264 4056 11339 4124 11300 4078 11228 TIME...MOT...LOC 2146Z 197DEG 26KT 4059 11290 CRK
Local storm report, Aug 11, 3:53 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT TUE AUG 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 16 NW DUGWAY 40.37N 113.00W
08/11/2015 M59 MPH TOOELE UT MESONET
UPPER CEDAR MOUNTAIN SENSOR DPG16
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:44 PM MDT | Special Weather Statement | SLC | Tooele | 61 min |
| Aug 11, 3:46 PM MDT | Special Weather Statement | SLC | Tooele | 59 min |
| Aug 11, 5:20 PM MDT | Special Weather Statement | SLC | Cache, Davis, Morgan, Rich, Salt Lake, Weber | 40 min |
| Aug 11, 5:25 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake, Weber | 50 min |
| Aug 11, 5:35 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Aug 11, 5:55 PM MDT | Special Weather Statement | SLC | Davis, Weber | 50 min |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.